icon-menu
icon-menu

Products

Anti-Cold ,tablets

Drug formTablets

ATC categoryNon steroidal antiinflammatory drugs

ATC subcategoryOther combined anti-flu agents

Brand nameAnti-Cold

Generic nameParacetamol, Chlorpheniramine maleate, Phenylephrine hydrochloride

Composition

Each tablet contains:

active ingredients: acetaminophen (paracetamol)-325 mg, chlorpheniramine maleate-2 mg, phenylephrine hydrochloride-5 mg;

excipients: microcrystalline cellulose, lactose monohydrate, povidone, magnesium stearate.

Chemical name and CAS number

Paracetamol

4′-Hydroxyacetanilide; 4-acetamidophenol; 103-90-2

Phenylephrine Hydrochloride

(1R)-1-(3-Hydroxyphenyl)-2-(methylamino)ethanol hydrochloride; 61-76-7

Chlorphenamine Maleate

(3RS)-3-(4-Chlorophenyl)-N,N-dimethyl-3-(pyridin-2-yl)propan-1-amine hydrogen (Z)-butenedioate; 113-92-8

Pharmacological group and ATC code

Analgesic, antipyretic, histamine H1-receptor antagonist, sympathomimetic; R05X.

Pharmacology

Acetaminophen is a clinically proven analgesic-antipyretic. Acetaminophen produces analgesia by elevation of the pain threshold and antipyresis through action on the hypothalamic heat-regulating center. Acetaminophen is equal to aspirin in analgesic and antipyretic effectiveness and it is unlikely to produce many of the side effects associated with aspirin and aspirin-containing products.

Phenylephrine is a decongestant. It constricts blood vessels. This reduces the blood flow to certain areas, which decreases swelling and allows nasal and respiratory passages to open up.

Chlorpheniramine maleate is an antihistamine that provides temporary relief of runny nose, sneezing and watery and itchy eyes.

Anti-Cold is used to treat nasal congestion; itchy, watery eyes; itchy throat; sneezing; headache; fever; and other symptoms associated with allergies, hay fever, and the common cold. Anti-Cold may also be used for purposes other than those listed in this medication guide.

Uses
Relieving symptoms of colds, hay fever, and allergies such as headache, sinus pain, nasal and sinus congestion, sneezing, watery eyes, runny nose, fever, and itching of the nose or throat. It may also be used for other conditions as determined by doctor.
Dosage and administration

Take each dose with a full glass of water.

Administration of Anti-Cold tablets in children 2-6 years of age should be directed by a physician.

In children 6-12 years of age the usual dose is 1 tablet every 4-6 hours.

In adults and children elder 12 years of age the usual dose is 2 tablets every 4-6 hours.
Do not take more than 4 doses a day. Never take more of this medication than is directed. The maximum amount of acetaminophen for adults is 1 gram (about 3 Anti-Cold tablets) per dose and 4 grams (about 12 Anti-Cold tablets) per day. Taking more acetaminophen can be damaging to the liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (about 6 Anti-Cold tablets) per day.

If you miss a dose of Anti-Cold tablets and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.

Contraindications
This drug is contraindicated for children younger than 2 years of age.
Unless your doctor approves, do not use these products if:

  • you have heart disease, high blood pressure, thyroid disease, diabetes, high pressure within the eye (glaucoma), an enlarged prostate gland, or a breathing problem such as emphysema or chronic bronchitis;
  • you are allergic to any ingredient in Anti-Cold;
  • you are taking sodium oxybate (GHB) or a monoamine oxidase (MAO) inhibitor (eg, phenelzine).
Adverse effects

All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:- Dizziness; drowsiness; dry mouth, nose, or throat; headache; nausea; nervousness; trouble sleeping.

Seek medical attention right away if any of these SEVERE side effects occur:

-Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; dark urine or pale stools; difficulty urinating; hallucinations; high blood pressure; rapid pulse; severe nervousness; stomach pain; tremors; unusual fatigue; yellowing of the skin or eyes.

Special warnings

Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:

-if you are pregnant, planning to become pregnant, or are breast-feeding;

-if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement;

-if you have allergies to medicines, foods, or other substances;

-if you have breathing problems (eg, emphysema, asthma), heart disease, diabetes, difficulty urinating, an enlarged prostate, glaucoma, high blood pressure, an overactive thyroid, liver or kidney problems, adrenal gland problems (eg, pheochromocytoma), sleep apnea, trouble sleeping, stomach problems, urinary blockage, or viral hepatitis.

  • Anti-Cold tablets may cause drowsiness or dizziness. Do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to Anti-Cold tablets. Using Anti-Cold tablets alone, with certain other medicines, or with alcohol may lessen your ability to drive or perform other potentially dangerous tasks.
  • Anti-Cold tablets will add to the effects of alcohol and other depressants.
  • Do not exceed the recommended dose of Anti-Cold tablets. Doing so will not improve your condition faster and may increase your risk for side effects.
  • Do not take these products for more than 10 days for pain or 3 days for fever without your doctor’s approval. If your pain or fever won’t go away or gets worse, or if you develop new symptoms or notice any redness or swelling, check with your doctor; you might have a serious condition.
  • You should also check with your doctor immediately if you have a severe sore throat that lasts for more than 2 days, or if your sore throat is accompanied or followed by fever, headache, rash, nausea, or vomiting.
  • These products may cause drowsiness. Be especially cautious when driving, and when operating machinery. This formulation can also cause excitability, especially in children.
  • Check with your doctor before using these products if you consume 3 or more alcoholic drinks a day. The acetaminophen they contain can cause liver damage.
  • Anti-Cold tablets contains acetaminophen. Before you begin taking any new prescription or nonprescription medicine, read the ingredients to see if it also contains acetaminophen.
  • Caution is advised when using Anti-Cold tablets in the ELDERLY because they may be more sensitive to its effects.
  • Use Anti-Cold tablets with extreme caution in CHILDREN younger than 6 years of age. Safety and effectiveness in this age group have not been confirmed.
Overdosage

What happens if you overdose?

  • Seek emergency medical attention.
  • Symptoms of an Anti-Cold tablets overdose include a dry mouth, large pupils, flushing, nausea, vomiting, abdominal pain, diarrhea, seizures, confusion, sweating, and an irregular heartbeat.
Possible drug interactions
  • Do not take Anti-Cold tablets if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
  • Urine glucose tests may produce false results while taking acetaminophen. Talk to your doctor if you have diabetes and notice changes in blood or urine glucose levels during therapy with Anti-Cold tablets.
  • Do not take other over-the-counter cough, cold, allergy, diet, pain, or sleep medicines while taking Anti-Cold tablets without first talking to your doctor or pharmacist. Other medications may also contain chlorpheniramine, phenylephrine, acetaminophen, or other similar drugs, and you may accidentally take too much of these medicines.
  • Anti-Cold tablets may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if Anti-Cold tablets is taken with any of these medications.
Pregnancy and breastfeeding

It is unknown if Anti-Cold tablets can cause harm to the fetus. If you become pregnant while taking Anti-Cold tablets, discuss with your doctor the benefits and risks of using Anti-Cold tablets during pregnancy.

Some of the ingredients in Anti-Cold tablets are excreted in breast milk. If you are or will be breast-feeding while you are using Anti-Cold tablets, check with your doctor or pharmacist to discuss the risks to your baby.

A. Paracetamol

PHARMACOLOGYParacetamol is the principal para-aminophenol derivative in use. Paracetamol has analgesic and antipyretic properties and weak anti-inflammatory activity. The mechanism of analgesic action remains to be fully elucidated, but may be due to inhibition of prostaglandin synthesis both centrally and peripherally. Paracetamol is used for the relief of mild to moderate pain and minor febrile conditions.

PHARMACOKINETICS

Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10 to 60 minutes after oral administration. Paracetamol is distributed into most body tissues. It crosses the placenta and is present in breast milk. Plasma-protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations. The elimination half-life of Paracetamol varies from about 1 to 3 hours.

Paracetamol is metabolized predominantly in the liver and excreted in the urine mainly as the glucuronide and sulfate conjugates. Less than 5% is excreted as unchanged paracetamol. A minor hydroxylated metabolite (n-acetyl-p-benzoquinoneimine), which is usually produced in very small amounts by mixed-function oxidases in the liver and kidney and which is usually detoxified by conjugation with glutathione, may accumulate following Paracetamol overdosage and cause tissue damage.

USES AND ADMINISTRATION

Paracetamol, a para-aminophenol derivative, has analgesic and antipyretic properties and weak anti-inflammatory activity. Paracetamol is given by mouth for mild to moderate pain and for fever. Paracetamol is often the analgesic or antipyretic of choice especially in patients in whom salicylates or other NSAIDs are contra-indicated. Such patients include asthmatics or those with a history of peptic ulcer, or children. Its use is also generally preferred in elderly patients.

The usual dose by mouth is 0.5 to 1 g every 4 to 6 hours up to a maximum of 4 g daily. Usual doses in children are: under 3 months, 10 mg per kg body-weight (reduced to 5 mg per kg if jaundiced); 3 months to 1 year, 60 to 120 mg; 1 to 5 years, 120 to 250 mg; 6 to 12 years, 250 to 500 mg. These doses may be given every 4 to 6 hours when necessary up to a maximum of 4 doses in 24 hours.

ADVERSE EFFECTS AND TREATMENT

Side effects of Paracetamol are rare and usually mild, although haematological reactions including thrombocytopenia, leucopenia, pancytopenia, neutropenia, and agranulocytosis have been reported. Skin rashes, and other hypersensitivity reactions occur occasionally.

Overdosage with Paracetamol can result in severe liver damage and sometimes, acute renal tubular necrosis. Prompt treatment with acetylcysteine or methionine is essential.

Overdosage. Acute overdosage with Paracetamol, whether accidental or deliberate, is relatively common and can be extremely serious because of the narrow margin between therapeutic and toxic doses. Ingestions of as 10 to 15 g of Paracetamol by adults may cause sever hepatocellular necrosis and, less often, renal tubular necrosis. Indeed, any patient should be considered at risk of severe liver damage if they have ingested more than 150 mg per kg body-weight of Paracetamol or 12 g or more in total, whichever is the smaller.

Early features of overdosage such as nausea and vomiting usually settle within 24 hours; other early symptoms may include lethargy and sweating. Abdominal pain may be the first indication of liver damage, which is not usually apparent for 24 to 48 hours and sometimes may be delayed for up to 4 to 6 days after ingestion. Liver damage is generally at a maximum 72 to 96 hours after ingestion. Hepatic failure, encephalopathy, coma, and death may result. Complications of hepatic failure include acidosis, cerebral oedema, haemorrhage, hypoglycaemia, hypotension, infection, and renal failure. An increasing prothrombin time is a reliable indicator of deteriorating liver function and it is recommended by some that the prothrombin time should be measured regularly. Measurement of serum concentrations of aspartate aminotransferase and alanine aminotransferase is also considered to be of value. Patients receiving enzyme-inducing drugs or those with a history of alcohol abuse are at special risk of hepatic damage, as may be patients suffering from malnutrition such as those with anorexia or AIDS. It has also been suggested that fasting may predispose to hepatotoxicity.

Toxicity following overdosage with Paracetamol has been attributed to the production of a minor but highly reactive metabolite, N-acetyl-p-benzoquinoneimine (NABQI) by mixed function oxidaze enzymes in the liver and kidney. The amount of NABQI produced after normal doses of Paracetamol is usually completely detoxified by conjugation with glutathione and excreted as mercaptopurine and cysteine conjugates. In Paracetamol overdosage, tissue stores of glutathione become depleted, allowing NABQI to accumulate and bind to sulfhydryl groups within hepatocytes causing cell damage. Substances capable of replenishing depleted stores of glutathione, such as acetylcysteine or methionine, are thus used as antidotes in Paracetamol overdosage. Acetylcysteine may also be involved in the repair of damaged tissue.

Treatment of Paracetamol overdosage: Prompt treatment is essential, even when there are no obvious symptoms, and all patients should be admitted to hospital; full supportive measures should also be instituted. Activated charcoal may be given to reduce gastrointestinal absorption, if it can be given within 1 hour of the overdose, and if more than 150 mg per kg of Paracetamol has been ingested. However, if acetylcysteine or methionine is to be given by mouth the charcoal is best cleared from stomach to prevent it reducing the absorption of antidote.

Choice of antidote: acetylcysteine is most effective when administered during the first 8 hours following ingestion of the overdosage and the effect diminishes progressively thereafter. In the UK, an initial dose of 150 mg per kg body-weight of acetylcysteine in 200 ml of glucose 5% is given intravenously over 15 minutes, followed by an intravenous infusion of 50 mg per kg in 500 ml of glucose 5% over the next 4 hours and then 100 mg per kg in one litre over the next 16 hours. Sodium chloride 0.9% may be used where glucose 5% is unsuitable. The volume of intravenous fluids should be modified for children. In the USA, acetylcysteine is given by mouth in an initial dose of 140 mg per kg as a 5% solution followed by 70 mg per kg every 4 hours for an additional 17 doses.

Methionine is an alternative to acetylcysteine and, likewise, is most effective when given as early as possible following Paracetamol overdosage. The usual dose to methionine is 2.5 g by mouth every 4 hours for 4 doses starting less than 10 to 12 hours after ingestion of the paracetamol and provided the patient is not vomiting.

PREGNANCY AND LACTATION

The use of Paracetamol should be avoided in all trimesters of pregnancy.

Since it is not known if Paracetamol is distributed into milk, the drug should be used with caution in nursing women.

PRECAUTIONS

Paracetamol should be given with care to patients with impaired kidney or liver function. It should also be given with care to patients with alcohol dependence.

INTERACTIONS

The risk of Paracetamol toxicity may be increased in patients receiving other potentially drugs or drugs that induce liver microsomal enzymes. The absorption of Paracetamol may be accelerated by drugs such as metoclopramide. Excretion may be affected and plasma concentrations altered when administered with probenecid. Colestyramine reduces the absorption of paracetamol if given within one hour of Paracetamol administration.

B. Chlorpheniramine maleate

PHARMACOLOGY

Chlorpheniramine maleate, an alkylamine derivative, is a sedating antihistamine that causes a moderate degree of sedation; it also has antimuscarinic activity. Chlorpheniramine maleate diminishes or abolishes the major actions of histamine in the body by competitive, reversible blockade of histamine H1-receptor sites on tissues; it does not inactivate histamine or prevent its synthesis, nor, in most cases, its release. Histamine H1 receptors are responsible for vasodilation, increased capillary permeability, flare and itch reactions in the skin, and to some extent for contraction of smooth muscle in the bronchi and gastrointestinal tract.

Chlorpheniramine is a racemic mixture; the dextrorotatory isomer, dexchlorpheniramine, has approximately twice the activity of Chlorpheniramine by weight.

PHARMACOKINETICS

Chlorpheniramine maleate is absorbed relatively slowly from the gastrointestinal tract, peak plasma concentrations occurring about 2.5 to 6 hours after administration by mouth. Bioavailability is low, values of 25 to 50% having been reported. Chlorpheniramine appears to undergo considerable first-pass metabolism. About 70% of Chlorpheniramine in the circulation is bound to plasma proteins. There is wide inter-individual variation in the pharmacokinetics of Chlorpheniramine; values ranging from 2 to 43 hours have been reported for the half-life. Chlorpheniramine is widely distributed in the body, including passage into the CNS.

Chlorpheniramine maleate is extensively metabolized. Metabolites include desmethyl- and didesmethylchlorpheniramine. Unchanged drug and metabolites are excreted primarily in the urine; excretion is dependent on urinary pH and flow rate: Only trace amounts have been found in the faeces.
A duration of action of 4 to 6 hours has been reported; this is shorter than may be predicted from pharmacokinetic parameters.
More rapid and extensive absorption, faster clearance, and a shorter half-life have been reported in children.

USES AND ADMINISTRATION

Chlorpheniramine maleate is used for symptomatic relief of allergic conditions including urticaria and angioedema, rhinitis, and conjunctivitis, and in pruritic skin disorders. It is common ingredient of compound preparations for symptomatic treatment of coughs and common cold.
Chlorpheniramine maleate is given by mouth in doses of 4 mg every 4 to 6 hours up to a maximum of 24 mg daily. Doses for children are: 1 to 2 years, 1 mg twice daily; 2 to 5 years, 1 mg every 4 to 6 hours (maximum 6 mg daily); 6 to 12 years, 2 mg every 4 to 6 hours (maximum 12 mg daily).

ADVERSE EFFECTS AND TREATMENT

  • The most common side-effect of the sedating antihistamines in CNS depression, with effects varying from slight drowsiness to deep sleep, and including lassitude, dizziness, and incoordination (although paradoxical stimulation may occasionally occur, especially at high doses in children or the elderly). These sedative effects, when they occur, may diminish after a few days of treatment.
  • Other side effects include headache, psychomotor impairment, and antimuscarinic effects, such as dry mouth, thickened respiratory-tract secretions, blurred vision, urinary difficulty or retention, constipation, and increased gastric reflux.
  • Occasional gastrointestinal side-effects include nausea, vomiting, diarrhea, or epigastric pain.
  • Palpitaions and arrhythmias have been reported.
  • Blood disorders, including agranulocytosis, leucopenia, haemolytic anaemia, and thrombocytopenia, although rare, have been reported.
  • Other adverse effects include convulsions, sweating, myalgia, paraesthesias, extrapyramidal effects, tremor, sleep disturbances, depression, confusion, tinnitus, hypotension, and hair loss.
  • Exfoliative dermatitis may develop.

 

OVERDOSAGE

Overdosage with sedating antihistamines is associated with antimuscarinic, extrapyramidal, and CNS effects. When CNS stimulation predominates over CNS depression, which is more likely in children or the elderly, it causes ataxia, excitement, tremors, psychoses, hallucinations, and convulsions; hyperpyrexia may also occur. Deepening coma and cardiorespiratory collapse may follow. In adults, CNS depression is more common with drowsiness, coma, and convulsions, progressing to respiratory failure and cardiovascular collapse.

Treatment of overdosage: treatment is symptomatic and supportive.

PRECAUTIONS

  • Drowsiness is a major problem with the chlorpheniramine and those affected should not drive or operate machinery; alcohol should be avoided.
  • Because of its antimuscarinic actions chlorpheniramine should be used with care in conditions such as angle-closure glaucoma, urinary retention, prostatic hyperplasia, or pyloroduodenal obstruction.
  • Occasional reports of convulsions in patients taking chlorpheniramine also calls for caution in patients with epilepsy.
  • The dosage reduction may be necessary in renal impairment.
  • Chlorpheniramine should not be given to neonates owing to its increased susceptibility to antimuscarinic effects. Elderly patients are also more susceptible to many of the adverse effects of chlorpheniramine and, in particular, its inappropriate use for postural giddiness should be avoided.

 

INTERACTIONS

  • Chlorpheniramine may enhance the sedative effects of CNS depressants including alcohol, barbiturates, hypnotics, opioid analgesics, anxiolytic sedatives, and antipsychotics.
  • Chlorpheniramine has an additive antimuscarinic action with other antimuscarinic drugs, such as atropine and some antidepressants (both tricyclics and MAOIs).
  • Chlorpheniramine may suppress the cutaneous histamine response to allergen extracts and should be stopped several days before skin testing.
  • Chlorpheniramine might have delayed the hepatic metabolism of phenytoin thereby increasing the plasma concentrations.
C. Phenylephrine Hydrochloride

PHARMACOKINETICS

Phenylephrine has low oral bioavailability owing to irregular absorption and first-pass metabolism by monoamine oxidase in the gut and liver. When injected subcutaneously or intramuscularly it takes 10 to 15 minutes to act; subcutaneous and intramuscular injections are effective for up to about 1 hour and up to about 2 hours, respectively. Intravenous injections are effective for about 20 minutes.

Systemic absorption follows topical application.

USES AND ADMINISTRATION

  • Phenylephrine hydrochloride is a sympathomimetic with mainly direct effects on adrenergic receptors. It has predominantly alpha-adrenergic activity and is without significant stimulating effects on the CNS at usual doses. Its pressor activity is weaker than that of noradrenaline but of longer duration. After injection it produces peripheral vasoconstriction and increased arterial pressure; it also causes reflex bradycardia. It reduces blood flow to the skin and to the kidneys.
  • Phenylephrine and its salts are most commonly used, either topically or by mouth, for the symptomatic relief of nasal congestion. They are frequently included in preparations intended for the relief of cough and cold symptoms. For nasal congestion, a 0.25 to 1% solution may be instilled as nasal drops or a spray into each nostril every 4 hours as required, or Phenylephrine hydrochloride may be given by mouth in doses up to 20 mg every four hours.
  • In ophthalmology, Phenylephrine hydrochloride is used as a mydriatic in concentrations of up to 10%; generally solutions containing 2.5 or 10% are used but systemic absorption can occur and the 10% strength, in particular, should be used with caution. The mydriatic effect can last several hours. Solutions containing 2.5% or more may cause intense irritation and a local anaesthetic other than butacaine (which is incompatible) should be instilled into the eye a few minutes beforehand.
  • Ocular solutions containing lower concentrations (usually 0.12% Phenylephrine hydrochloride) are used as a conjunctival decongestant.
  • Phenylephrine has been used parenterally in the treatment of hypotensive states, such as those encountered during circulatory failure or spinal anaesthesia. Phenylephrine has also been used in orthostatic hypotension. For hypotension, an initial dose of Phenylephrine hydrochloride 2 to 5 mg may be given as a 1% solution subcutaneously or intramuscularly with further doses of 1 to 10 mg if necessary, according to response. A dose of 100 to 500 micrograms by slow intravenous injection as a 0.1% solution, repeated as necessary after at least 15 minutes, has also been used. In severe hypotensive states, 10 mg in 500 mL of glucose 5% or sodium chloride 0.9% has been infused intravenously, initially at a rate of up to 180 micrograms/minute, reduced, according to the response, to 30 to 60 micrograms/minute. For children aged 1 to 12 years, the BNFC states that Phenylephrine may be given subcutaneously or intramuscularly in a dose of 100 micrograms/kg every 1 to 2 hours as needed, to a maximum dose of 5 mg. Although the intravenous route is not licensed for such use in children, intravenous injection is preferred to the other parenteral routes; for children aged 1 to 12 years, the dose is 5 to 20 micrograms/kg (maximum 500 micrograms), repeated as needed after at least 15 minutes. Children aged 12 years and above are given similar doses to adults. For intravenous infusion, those aged 1 to 16 years may be given 100 to 500 nanograms/kg per minute, adjusted according to response; Phenylephrine is diluted as for adults (to a concentration of 20 micrograms/mL).
  • Phenylephrine hydrochloride has been given by intravenous injection to stop paroxysmal supraventricular tachycardia but other drugs are preferred. The initial dose is usually not greater than 500 micrograms given as a 0.1% solution with subsequent doses gradually increased in increments of 100 to 200 micrograms up to 1 mg if necessary.
  • Phenylephrine hydrochloride has been used for its vasoconstrictor action as an adjunct to local anaesthetics.
  • Phenylephrine has also been used as the acid tartrate to prolong the bronchodilator effects of isoprenaline when given by inhalation. However, isoprenaline is now little used by this route.
  • Phenylephrine tannate has also been used.

 

ADVERSE EFFECTS and PRECAUTIONS

As for Sympathomimetics; phenylephrine has mainly alpha-agonist effects. It has a longer duration of action than noradrenaline and an excessive vasopressor response may cause a prolonged rise in blood pressure. It induces tachycardia or reflex bradycardia and should therefore be avoided in severe hyperthyroidism and used with caution in severe ischaemic heart disease.

Since phenylephrine is absorbed through the mucosa systemic effects may follow application to the eyes or the nasal mucosa. In particular, phenylephrine 10% eye drops should be avoided or only used with extreme caution in infants and the elderly since they can have powerful systemic effects.

Use of phenylephrine in the eye may liberate pigment granules from the iris, especially when given in high doses to elderly patients. Ophthalmic solutions of phenylephrine are contra-indicated in patients with angle-closure glaucoma. Corneal clouding may occur if corneal epithelium has been denuded or damaged.

Excessive or prolonged use of phenylephrine nasal drops can lead to rebound congestion.

Phenylephrine hydrochloride is irritant and may cause local discomfort at the site of application; extravasation of the injection may even cause local tissue necrosis.

Adverse effects

  • Central effects may occur with all sympathomimetics and include anxiety, fear, restlessness, insomnia, confusion, irritability, headache, and psychotic states; dyspnoea, weakness, anorexia, nausea, and vomiting are also common. Although some sympathomimetics have direct effects, others do not cross the blood-brain barrier and their central effects appear to be a somatic response.
  • The most important adverse effects of the sympathomimetics are those that affect the cardiovascular system. Palpitations, tachycardia, and arrhythmias mainly result from stimulation of cardiac beta receptors, and there is also an increase in cardiac contractility; this may result in angina or cardiac arrest.
  • The effects on blood vessels depend on the relative effects at alpha and beta receptors, since most blood vessels have both. Stimulation of alpha receptors produces vasoconstriction, with resultant hypertension, and this may be severe enough to lead to cerebral haemorrhage or pulmonary oedema, particularly in overdosage. There may also be reflex bradycardia. Conversely, hypotension, with dizziness and fainting, and flushing, may occur due to beta2-induced vasodilatation, and may contribute to tachycardia.
  • Alpha-mediated vasoconstriction causes cold extremities, since blood vessels supplying the skin and mucosa have only alpha receptors; this may lead to gangrene, particularly when sympathomimetics are infiltrated into digits. Extravasation similarly may cause tissue necrosis and sloughing. Topical application to mucosal surfaces also causes vasoconstriction, pain, and irritation; hypoxia may lead to rebound mucosal congestion.
  • Other effects include mydriasis, difficulty in micturition and urinary retention, piloerection, sweating, and increased salivation, all of which result from alpha1 stimulation. Hypokalaemia and muscle tremor may occur as a result of beta2 stimulation, although tremor may also occur as a somatic response. Effects on the uterus are complex and depend on the stage of the menstrual cycle; labour may be inhibited by beta2 stimulation. Hyperglycaemia may occur due to complex metabolic effects, and lactic acidosis has also been reported.

 

Treatment of Adverse Effects:

  • Most sympathomimetics have a short duration of action and treatment of adverse effects is primarily supportive; if given by infusion, discontinuation or reduction of the rate will be sufficient in many cases. A rapidly-acting alpha blocker, such as phentolamine, may be given to reverse alpha1-mediated effects such as hypertension, while a beta blocker may be given for beta1-mediated effects such as cardiac arrhythmias. In severe hypertension, rapidly-acting vasodilators such as glyceryl trinitrate have also been used.
  • In the case of extravasation of an alpha agonist, or injection into a digit, an alpha blocker such as phentolamine should be given as soon as possible to prevent tissue necrosis and ischaemic damage.
  • Non-catecholamine sympathomimetics may have a longer duration of action and adverse effects, particularly hypertension, may be prolonged.

PRECAUTIONS

  • Sympathomimetics should be used with caution in patients with cardiovascular disorders, since they may have an increased susceptibility to their effects. Particular care is needed in patients with cardiac arrhythmias, ischaemic heart disease, or hypertension. All sympathomimetics should generally be avoided in severe hypertension, although alpha agonists are particularly hazardous; they should also be used with caution in patients with occlusive vascular disease, who are at increased risk of peripheral ischaemia. Beta1 agonists are a particular hazard in tachycardia. Sympathomimetics with beta2 effects should be used with caution in obstructive cardiomyopathy and other disorders where a reduction in total peripheral resistance could be harmful.
  • Sympathomimetics should be avoided in phaeochromocytoma. Caution is also needed in patients with hyperthyroidism, who may be at increased risk of effects on the heart; elevated thyroid hormone concentrations may also enhance adrenoceptor sensitivity. Diabetics and elderly patients have a high incidence of atherosclerotic disease and may also be at higher risk; the effects of sympathomimetics on blood glucose should also be considered.
  • Alpha agonists in particular should be used with caution in angle-closure glaucoma, as well as in patients with prostate disorders, who may be at increased risk of urinary retention. Sympathomimetics with vasoconstrictor effects may reduce placental perfusion and should possibly be avoided in pregnancy; adrenaline and others with beta2-mediated effects may also inhibit labour.
  • If sympathomimetics are used for circulatory support, hypovolaemia, metabolic acidosis, and hypoxia or hypercapnia should be corrected either before starting the sympathomimetic or while it is being given. Blood pressure should be monitored regularly during treatment.

 

INTERACTIONS

As for Sympathomimetics.

Interactions with sympathomimetics are complex and may be hazardous; they result mainly from their pharmacological actions at alpha and beta receptors.

  • Increased cardiac effects may occur with drugs that increase the sensitivity of the myocardium to beta1 agonists; hazardous arrhythmias may occur with volatile anaesthetics, particularly cyclopropane or halothane. Caution is also required with thyroid hormones, and with drugs that affect cardiac conduction, such as cardiac glycosides and antiarrhythmics.
  • All sympathomimetics affect blood pressure and should be used with caution with antihypertensive drugs or drugs that cause hypotension, particularly those whose action involves the sympathetic nervous system. Direct-acting sympathomimetics with alpha-agonist actions specifically reverse the hypotensive effect of adrenergic neurone blockers such as guanethidine, and severe hypertension may result. There are also complex interactions between both alpha and beta blockers and sympathomimetics, particularly those that have actions at both types of receptor. Alpha blockers antagonise the effects at alpha receptors but leave the beta-mediated effects unopposed, leading to an increased risk of hypotension and tachycardia. Beta blockers, especially those that are non-selective, antagonise the effects at beta receptors but leave the alpha-mediated effects unopposed, increasing the risk of hypertension and reflex bradycardia. They also antagonise the bronchodilating effects of beta2 agonists. Severe anaphylaxis in patients taking non-cardioselective beta blockers may not respond to adrenaline.
  • Hazardous interactions resulting in severe hypertension may occur with MAOIs (including RIMAs) and sympathomimetics, especially those that have indirect actions, since MAOIs increase the amount of noradrenaline stored in adrenergic nerve endings. Sympathomimetics for which the risk is particularly high include dexamfetamine, dopamine, dopexamine, ephedrine, isometheptene, mephentermine, metaraminol, methylphenidate, phentermine, phenylephrine, phenylpropanolamine, and pseudoephedrine. The effects of direct-acting sympathomimetics such as adrenaline and noradrenaline may also be slightly enhanced. For additional warnings see under Phenelzine and Moclobemide.
  • Tricyclic antidepressants block the inactivation of adrenaline and noradrenaline by uptake into the nerve endings and may increase their effect; hypertension and arrhythmias may occur. Conversely, the effect of indirectly-acting sympathomimetics could theoretically be reduced by tricyclics, although there is little clinical evidence that this occurs. There is also no evidence that an interaction occurs when local anaesthetic solutions containing adrenaline or noradrenaline are used in patients taking MAOIs or tricyclics, although great care needs to be taken to avoid inadvertent intravenous administration of these local anaesthetic preparations.
  • Interactions may also occur between sympathomimetics and drugs that have similar or opposing effects through non-adrenergic mechanisms. Sympathomimetics with central actions may potentiate the effects of CNS stimulants, while the vasoconstrictor and pressor effects of alpha agonists may be enhanced by drugs with similar effects, such as ergot alkaloids or oxytocin. Beta2-mediated hypokalaemia may be potentiated by other drugs that cause potassium loss, including corticosteroids, potassium-depleting diuretics, and aminophylline or theophylline; patients receiving high doses of beta2 agonists with such drugs should have their plasma-potassium concentration monitored. Hypokalaemia may also contribute to the increased susceptibility to cardiac arrhythmias caused by digoxin and other cardiac glycosides.
  • Phenylephrine has mainly direct alpha-agonist properties and is less liable than adrenaline or noradrenaline to induce ventricular fibrillation if used as a pressor agent during anaesthesia with inhalational anaesthetics such as cyclopropane and halothane; nevertheless, caution is necessary. Since phenylephrine is absorbed through the mucosa, interactions may also follow topical application, particularly in patients receiving an MAOI (including an RIMA).
Prescription status

To be dispensed withоut prescription.

Identification

Round with a flat surface white tablets, odorless, scored on one side and beveled on both sides.

Presentation

2 blister packets with 10 tablets in each with leaflet inserted in the cardboard box.

Expiry date

4 years.

Storage conditions

Store at a room temperature (15-250C), in a dry place, out of the reach of children. Protect from light.